Alabama, 2022

Hail and Damaging Wind in Alabama, May 15, 2022

May 15, 2022 · NWS BMX · 2 events in 2 counties and zones

Several weak upper level impulses provided the lift for scattered strong to severe thunderstorms to develop during the heating of the day on May 15th. Instability parameters were higher than normal for mid May due to above normal temperatures and surface moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several weak upper level impulses provided the lift for scattered strong to severe thunderstorms to develop during the heating of the day on May 15th. Instability parameters were higher than normal for mid May due to above normal temperatures and surface moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 15, 2:29 PM CST, 49 minutes earlier.

Area forecast discussion, May 15, 2:29 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
329 PM CDT Sun May 15 2022

.SHORT TERM...
/Updated at 1112 AM CDT Sun May 15 2022/

Through Monday.

Another challenging forecast day is upon us here across Central
Alabama, following good coverage of overnight convection across
the eastern half of the state. The upper level northerly to
northwesterly flow pattern continues, with enough synoptic scale
lift for the continued development of these complexes of showers
and storms. We'll see that once again today, but we might see a
few more potent storms today based on the 12z KBMX modified
sounding. Based on a high around 90 and dewpoints in the mid 60s,
SBCAPE was coming in just over 3000 J/kg, LI's around -8, and
steep 0-3km lapse rates. DCAPE was running around 1200 J/kg and
500mb temps were almost -13C. Overall, we're much more unstable
across the board today, and we'll have to watch for the potential
of a few isolated severe wind gusts and hail with colder
temperatures aloft. There's still just enough northwesterly shear
aloft to help sustain updrafts a little longer, especially with
more instability to work with. We're already seeing some
thunderstorm cores going up across far southern Alabama and the
first showers are popping across the northwest counties. These
storms are expected to last into the early evening once again,
triggered by mesoscale boundary interactions.

MCS activity off to our northwest will then become the focus for
our overnight forecast, and determining if the current activity
in Missouri & Arkansas can hold together long enough to present a
strong or severe storm threat. With the risk remaining very
conditional, we're going to continue to not mention locally the
chance for severe storms during the overnight hours. We'll need to
closely monitor for any subsequent clusters of storms that may
develop as the previous MCS decays and outflow boundary moves
southeastward across Central Alabama. The upper level trough axis
is expected to move through the Southeast during the day on
Monday, with a surface front approaching from the north. Drier air
will move in from the north behind the front and therefore keep
the higher rain chances across the southern half of our area by
the late afternoon and evening hours. We'll have to see how much
convective activity will be ongoing during the morning that will
dictate cloud cover and temperatures. Northwesterly flow patterns
during this time of the year are some of the more challenging
patterns to forecast in terms of the convective initiation and
propagation of these thunderstorm complexes, much like we saw
overnight last night.

56/GDG

.LONG TERM...
/Updated at 0245 PM CDT Sun May 15 2022/

Increased rain chances slightly for the end of the forecast period
as ridging breaks down and moisture returns. Rain chances will
remain limited until then, with highs in the low to mid 90s.
Still a few degrees below record highs for those days

14

Previous long-term discussion:
/Updated at 0310 AM CDT Sun May 15 2022/

Tuesday through Saturday.

By Tuesday, flow aloft becomes more northwesterly and increases
as we shift to the subsident side of an upper-level trough. This
will also coincide with antecedent frontal passage and
establishment of drier air across Central Alabama. This drier
period will remain in the forecast through Friday, as lack of lift
and boundary layer moisture suggests. Through that time, summer-
like heat will certainly build across the Deep South in response
to development of a low-amplitude subtropical ridge. Operational
guidance suggests afternoon highs in the low to upper 90s by
Wednesday, and this will likely persist through Friday. By Friday,
the ridge amplifies off the East Coast, and low-level flow
strengthens across the Gulf Coast region. BL moisture will be on
an increase as a result. Sufficient moisture and instability
should establish across the Deep South by Saturday with dewpoints
climbing into the mid 60s to near 70 degrees. PWs in the 1.5-1.7"
range combined with diurnal heating will lead to afternoon
scattered showers and thunderstorms for the weekend. Fortunately,
RH values remain low enough mid to late week to preclude any
excessive heat concerns.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are expected, but VCTS will remain the main
aviation hazard as we go through the afternoon and evening. Any
storm that passes over a terminal location will cause rapid
reductions in visibility and gusty downburst-type winds. VFR cigs
and visibilities are expected to prevail during the overnight
hours with only a small possibility of some patchy fog affecting
any one terminal location.

Note: AMD NOT SKED at ASN due to unavailable observations.

56/GDG

&&

.FIRE WEATHER...

A warm, summer-like pattern will persist across Central Alabama
through the next several days. However, isolated to scattered
showers and thunderstorms remain forecast through tomorrow. Expect
20ft winds at 4-8mph to shift to a northwesterly direction by
Monday morning as a front moves through the area. Minimum RH
values in the 40-50% range are expected tomorrow afternoon. By
Tuesday, drier air moves into the region. This will drop minimum
RH values through Friday, along with building heat. Moisture
increases by next weekend which could signal the return of showers
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  86  56  86  58 /  20  30   0   0   0
Anniston    63  85  58  86  59 /  20  30   0   0   0
Birmingham  65  88  61  88  62 /  20  30   0   0   0
Tuscaloosa  65  88  61  88  63 /  20  30   0   0   0
Calera      66  88  62  88  63 /  20  30  10   0   0
Auburn      64  88  64  87  63 /  30  30  10   0   0
Montgomery  65  91  64  90  63 /  30  30  20   0   0
Troy        63  91  65  90  62 /  30  40  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 15, 2:14 AM CST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
314 AM CDT Sun May 15 2022

ALZ011>015-017>050-161115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
314 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 15, 2:43 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
343 PM CDT Sun May 15 2022

ALZ045-152115-
Macon AL-
343 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Macon
County through 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davisville, or near Tuskegee, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tuskegee, Davisville, Liverpool, Lake Tuskegee, Warriorstand and Fort
Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 8570 3223 8571 3224 8571 3238 8580
      3246 8561 3227 8547
TIME...MOT...LOC 2042Z 333DEG 6KT 3236 8567

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 15, 2:52 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Sun May 15 2022

ALZ025-152130-
Shelby AL-
352 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of south central Shelby
County through 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby County Airport, or near Alabaster, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alabaster, Pelham, Helena, Calera, Montevallo, Columbiana, American
Village, University Of Montevallo, Maylene, Shelby County Airport,
Shelby, Ballantrae, Camp Branch, Saddle Lake Farms, Siluria,
Alabaster Veterans Park, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 8687 3331 8666 3311 8657 3309 8687
TIME...MOT...LOC 2052Z 349DEG 6KT 3323 8675

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, May 15, 3:01 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
401 PM CDT Sun May 15 2022

ALZ012-152130-
Lamar AL-
401 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Lamar County
through 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamar County Airport, or near Sulligent, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Sulligent, Beaverton, Lamar County Airport, Crews, Bedford,
Crossville, Star, Pine Springs, Hightogy and Lamar County Public
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 8821 3399 8806 3370 8795 3366 8826
TIME...MOT...LOC 2101Z 349DEG 6KT 3385 8819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 15, 3:02 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
402 PM CDT Sun May 15 2022

ALZ034-152130-
Bibb AL-
402 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Bibb
County through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 7 miles northeast of Centreville, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Centreville, West Centreville, Ashby, Trio, Six Mile and Bibb County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 8714 3310 8695 3308 8695 3308 8694
      3306 8692 3293 8688 3291 8688 3288 8715
TIME...MOT...LOC 2102Z 349DEG 6KT 3302 8702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 15, 3:11 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun May 15 2022

ALZ025-034-035-152145-
Chilton AL-Bibb AL-Shelby AL-
411 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of north central
Chilton, southwestern Shelby and east central Bibb Counties through
445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilton, or over Montevallo, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calera, Montevallo, Jemison, Wilton, University Of Montevallo, Ashby,
Brierfield Ironworks Park, American Village and Minooka Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 8698 3315 8677 3298 8667 3291 8694
TIME...MOT...LOC 2110Z 349DEG 6KT 3307 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 15, 3:11 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun May 15 2022

ALZ022-023-031-152145-
Greene AL-Pickens AL-Tuscaloosa AL-
411 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern
Tuscaloosa, southeastern Pickens and northern Greene Counties through
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnston Lake, or 9 miles southeast of Carrollton, moving south at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aliceville, Gordo, Carrollton, Union, McMullen, Garden, Mantua, Jena,
Benevola, Johnston Lake, Snoddy, Dillburg, Ralph, Kirk, Pleasant
Ridge, Pioneer and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8784 3301 8774 3295 8819 3296 8819
      3296 8816 3297 8816 3298 8817 3299 8817
      3300 8819 3328 8820
TIME...MOT...LOC 2111Z 348DEG 6KT 3316 8798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The radar

The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bibb

When
May 15, 3:18 PM CST to 3:19 PM CST
Where
Bibb County, 3.11 mi NE of Centerville
Measured
1.75 in hail
Reported by
Public
Coordinates
32.980, -87.090

Large hail reported along Gary Springs Road.

Thunderstorm Wind, Tallapoosa

When
May 15, 6:39 PM CST to 6:40 PM CST
Where
Tallapoosa County, 0.27 mi NW of East Tallasee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.533, -85.883

Several trees uprooted and power lines downed on South Central Boulevard in the city of Tallassee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030748, 1030749.